Maryland, 2007

Hail and Damaging Winds in Maryland, June 12, 2007

June 12, 2007 · NWS LWX · 6 events in 5 counties and zones

Upper Level disturbances combined with a warm and unstable airmass to produce widespread showers and thunderstorms across the Mid Atlantic. Some of these storms became severe, producing large hail and damaging winds across much of Maryland during the afternoon and evening of June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper Level disturbances combined with a warm and unstable airmass to produce widespread showers and thunderstorms across the Mid Atlantic. Some of these storms became severe, producing large hail and damaging winds across much of Maryland during the afternoon and evening of June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:27 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 12, 1:27 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT TUE JUN 12 2007

.SYNOPSIS...

A CUT OFF LOW OVER THE WRN ATLC WILL BE RESPONSIBLE FOR UNSETTLED
WEATHER ALONG THE EASTERN SEABOARD NEXT TWO DAYS. HIGH PRES WILL
THEN BUILD SOUTH FROM NEW ENGLAND THURS THROUGH SAT.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

SVR TSTM WATCH IN EFFECT TIL 8PM. GREATEST THREAT IS LARGE HAIL
WITH WBZ OF AROUND 10KFT AND CAPE UP TO 1500 J/KG. ACTIVITY OVER
NE PA AND NJ ATTM WILL CONTINUE TO PROPAGATE TO THE SW THROUGH
EARLY EVENING. PLEASE SEE LATEST NOW/SPS/SVR WARNINGS FOR
UPDATES ON CONVECTION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

ACTIVITY SHOULD WANE THIS EVENING WITH LOSS OF HEATING BUT STILL
CANT RULED OUT ISOLD SHOWERS OVERNIGHT. MODEL GUIDANCE ALSO
SUGGEST MARINE LYR WILL START ADVECTING INLAND TOWARD DAYBREAK.

DISTURBANCES ROTATING AROUND WRN ATLC UPPER LOW WILL MAINTAIN THE
THREAT FOR SHOWERS AND THUNDERSTORMS. HOWEVER...MAIN DIFFERENCE TO TODAY IS
THAT IT APPEARS THAT THERE WILL BE MORE CLOUDS AND ATMOSPHERE
WILL BE MORE STABLE AS A RESULT. MODEL SOUNDINGS SHOW A
STRENGTHENING SUBSIDENCE INVERSION ALOFT OVR THE EAST AND ALG THE
BAY SO THUNDER MAY BE JUST CONFINED TO W OF THE BLUE RIDGE MTNS.
ATTM...INSTABILITY DOES NOT LOOK HIGH ENOUGH TO SUPPORT A SVR THREAT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

A CUT OFF LOW WILL CONTINUE TO SPIN ACROSS THE WESTERN ATLANTIC
WHILE A STRONG RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER THE
WESTERN GREAT LAKES. THIS WILL PROVIDE A NORTHERLY FLOW
ALOFT...BRINGING COOL CONDITIONS FOR THIS TIME OF YEAR. ALSO...A
SURFACE HIGH OVER NEW ENGLAND WILL SLOWLY BUILD SOUTH ALONG THE MID
ATLANTIC COAST HELPING TO PUSH A BACKDOOR COLD FRONT THROUGH THE
REGION...ENHANCING THE MARINE FLOW. AS FOR PRECIP...PLENTY OF LOW
LEVEL MOISTURE AND WEAK FORCING FROM THE BACK DOOR FRONT WILL BRING
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT...ESPECIALLY ACROSS THE WESTERN ZONES DURING THE EVENING.
THERE MAY STILL BE ISOLATED SHOWERS ACROSS THE WESTERN ZONES FOR
THURSDAY AND THURSDAY NIGHT CLOSER TO WHERE THE BOUNDARY IS EXPECTED
TO STALL OUT.

FRIDAY AND FRIDAY NIGHT:

HIGH PRESSURE WILL CONTINUE TO BUILD SOUTH OVER THE REGION.
TEMPERATURES FRIDAY WILL CONTINUE TO BE BELOW NORMAL FOR THIS TIME
OF YEAR. MOST PLACES WILL BE DRY FRIDAY...BUT WE LEFT ISOLATED
SHOWERS IN THE FORECAST ACROSS THE EXTREME SOUTHWEST CLOSER TO THE
STALLED BOUNDARY.

SATURDAY THROUGH TUESDAY:

THE UPPER LEVEL LOW OVER THE WESTERN ATLANTIC WILL SLOWLY MOVE OFF
TO THE NORTHEAST ALLOWING FOR A WARMING TREND ALONG WITH SOME MORE
SUNSHINE AS WELL. THERE IS STILL THE SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM SUNDAY AS A WEAK BOUNDARY APPROACHES BUT AT THIS TIME
MOST PLACES SHOULD TURN OUT DRY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

SCT TSTMS THRU 0Z. MVFR CIGS TOMORROW MORNING WITH MARINE PUSH AND
AGAIN THU MORNING. TSTM THREAT NOT AS HIGH TOMORROW.

&&

.MARINE...EAST WINDS GENERALLY LESS THAN 10 KTS. SCT TSTMS THRU
EARLY THIS EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...BJL
AVIATION...LFR
MARINE...BJL
Hazardous weather outlook, Jun 12, 12:08 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
108 PM EDT TUE JUN 12 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
108 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE OVER THE
NORTHEAST WILL MOVE TO THE SOUTHWEST THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER PENNSYLVANIA AND
NEW JERSEY AND MOVE TO THE SOUTHWEST INTO THE AREA.

THE ATMOSPHERE ALOFT IS VERY COLD AND HAIL IS EXPECTED FROM THE
STRONGEST STORMS THIS AFTERNOON. THE MOST LIKELY TIME FOR SEVERE
WEATHER IS BETWEEN 2 AND 4 PM ACROSS CENTRAL AND NORTHERN
MARYLAND...AND BETWEEN 4 AND 6 PM FURTHER SOUTH ACROSS NORTHERN
VIRGINIA THE DISTRICT OF COLUMBIA AND SOUTHERN MARYLAND.
THUNDERSTORMS ARE EXPECTED TO WEAKEN AS SUNSET APPROACHES.

THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE
LARGE HAIL UP TO HALF DOLLAR SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NECESSARY THIS AFTERNOON AND EARLY EVENING.

MANNING

In the hours before

Special weather statement, Jun 12, 11:48 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT TUE JUN 12 2007

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-122300-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1248 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE OVER THE
NORTHEAST WILL MOVE TO THE SOUTHWEST THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER PENNSYLVANIA AND
NEW JERSEY AND MOVE TO THE SOUTHWEST INTO THE AREA.

THE ATMOSPHERE ALOFT IS VERY COLD AND HAIL IS EXPECTED FROM THE
STRONGEST STORMS THIS AFTERNOON. THE MOST LIKELY TIME FOR SEVERE
WEATHER IS BETWEEN 2 AND 4 PM ACROSS CENTRAL AND NORTHERN
MARYLAND...AND BETWEEN 4 AND 6 PM FURTHER SOUTH ACROSS NORTHERN
VIRGINIA THE DISTRICT OF COLUMBIA AND SOUTHERN MARYLAND.
THUNDERSTORMS ARE EXPECTED TO WEAKEN AS SUNSET APPROACHES.

THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE
LARGE HAIL UP TO HALF DOLLAR SIZE.

THOSE WITH OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON ARE URGED TO
KEEP AN EYE ON THE SKY AND BE PREPARED TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES.

MANNING
Special weather statement, Jun 12, 12:50 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT TUE JUN 12 2007

VAZ041-051-121815-
CULPEPER VA-FAUQUIER VA-
150 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT CULPEPER AND FAUQUIER COUNTIES...

AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORRISVILLE...MOVING SOUTHWEST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF SUMERDUCK AND RICHARDSVILLE WILL BE AFFECTED BY
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING/SAR
Special weather statement, Jun 12, 12:59 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT TUE JUN 12 2007

VAZ036-121830-
NELSON VA-
159 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...

AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF NELLYSFORD...MOVING SOUTH AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF SHIPMAN AND LOVINGSTON WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING/SAR
Special weather statement, Jun 12, 1:30 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT TUE JUN 12 2007

VAZ036-121900-
NELSON VA-
230 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...

AT 230 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF LOVINGSTON...MOVING SOUTHWEST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF ROSELAND...MASSIES MILL...ARRINGTON AND TYE RIVER
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Jun 12, 2:35 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT TUE JUN 12 2007

MDZ005-006-122000-
CARROLL MD-NORTHERN BALTIMORE MD-
335 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND NORTHERN BALTIMORE
COUNTIES...

AT 335 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF HAMPSTEAD TO HEREFORD...MOVING
SOUTHWEST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF WESTMINSTER AND REISTERSTOWN WILL BE AFFECTED BY
THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

MANNING
Special weather statement, Jun 12, 2:59 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT TUE JUN 12 2007

MDZ007-122030-
HARFORD MD-
359 PM EDT TUE JUN 12 2007

...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...

AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF ABERDEEN PROVING GROUND...MOVING SOUTHWEST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF PERRYMAN AND ABERDEEN PROVING GROUND WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 86 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
June 12, 3:01 PM EST
Where
Baltimore County, Upperco
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.570, -76.850

Trees were downed in Upperco, MD.

Thunderstorm Wind, Montgomery

When
June 12, 4:30 PM EST
Where
Montgomery County, Silver Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.000, -77.050

Power lines were downed in Silver Spring, MD.

Hail, Prince George'S

When
June 12, 5:17 PM EST
Where
Prince George'S County, Clinton
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.770, -76.900

Broadcast Media relayed a report of hail measuring 2 inches in diameter in Clinton, MD.

Thunderstorm Wind, Prince George'S

When
June 12, 5:20 PM EST
Where
Prince George'S County, Brandywine
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.700, -76.850

A Trained Spotter reported two large trees down on Prince William Drive in Brandywine, MD.

Thunderstorm Wind, Charles

When
June 12, 5:36 PM EST
Where
Charles County, La Plata
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.530, -76.980

Law Enforcement reported several trees down in La Plata, MD.

Thunderstorm Wind, Allegany

When
June 12, 7:37 PM EST to 7:45 PM EST
Where
Allegany County, Flintstone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.700, -78.570

Emergency Management officials reported numerous trees down along Route 144 and Interstate 68 near Flintstone, MD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31005, 31006, 31008, 31022, 31007, 31029.